Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 38, NWS North Platte, NE

May 31, 2001Lincoln County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 31, 2001, 4:22 PM CDT for Lincoln County, Nebraska. It was in force for 53 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 31, 2001, 4:22 PM CDT (21:22 UTC)
Expired
May 31, 2001, 5:15 PM CDT
In force
53 min
Issued by
NWS North Platte, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Lincoln County, NE

The radar

The North Platte radar (KLNX), 80 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 4:30 PM CDTHail 0.75North Platte, NE
May 31, 5:20 PM CDTHail 0.75Maxwell, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.4 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2001-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2001-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
497 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-37 m²/s²
0-3 km storm-relative helicity
-24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 312123
SVRLBF

NEC111-312215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
422 PM CDT THU MAY 31 2001

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN LINCOLN COUNTY IN SOUTHWEST NEBRASKA

* UNTIL 515 PM CDT

* AT 417 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 21 MILES NORTH OF MAXWELL...OR ABOUT 6 MILES
  SOUTH OF STAPLETON...MOVING SOUTH AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE...

  2 MILES EAST OF MAXWELL AROUND 455 PM CDT

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FcROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4137 10069 4103 10067 4103 10025 4138 10026

$$

KAR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:07 PM CDT, 1 hour 15 minutes earlier.

Area forecast discussion, May 31, 3:07 PM CDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
307 PM CDT THU MAY 31 2001

...FORECAST CHALLENGE TO BE PRECIP POPS TONIGHT...WINDS
FRIDAY...THEN PRECIP ON SUNDAY/MONDAY...

CLOUDS CONTINUED TO ERODE AT A SNAILS PACE ACROSS NRN AND WRN CWA.
HAVE GONE WITH BECOMING PARTLY SUNNY IN SERN ZONES. THIS MAY BE TOO
OPTIMISTIC...BUT SHOULD SEE SOME HELP FROM HIGH SUN ANGLE AND WEST
WARD PROGRESSION OF WINDS THIS AFTERNOON. WEAK FRONTAL BOUNDARY IS
NOW ALONG A IML TO LBF TO BBW LINE AS OF 19Z PER METARS. WIND FIELD
SEEMS TO BE CAPTURED NICELY WITH THE 40 KM ETA MODEL. ALOFT...H5
LOWS LOCATED OVER SRN IA...NORTHERN SASKATCHEWAN AND NOVA SCOTIA.

BOTH THE AVN AND ETA MODELS SHOW FAIR AGREEMENT TO 60 HRS. AT 00Z
SATURDAY...THE AVN IS SLIGHTLY FARTHER EAST WITH THE H5 CUTOFF WHILE
THE ETA IS SOMEWHAT FARTHER WEST. THE ETA MODEL HAS TRENDED SLIGHTLY
FARTHER WEST WITH THIS FEATURE THAN IN THE PREVIOUS RUN. BOTH COME
INTO AGREEMENT TO 60 HRS. WILL GO WITH A COMBINATION OF MODELS IN
FCST...ETA FOR INITIAL PERIODS...THEN AVN FOR LATER PERIODS BEFORE
THE EXTENDED.

.TONIGHT...HAVE ADJUSTED ALL ZONES BUT LBF TO REFLECT ONGOING
PRECIPITATION. SO FAR TSTORMS HAVE BEEN ONLY MARGINALLY SEVERE AND
WITH THE EXCEPTION OF THE ERN CHERRY COUNTY STORM ALL OTHER CELLS
HAVE REMAINED BELOW SEVERE LIMITS. BEST FORCING CONTINUES TO BE
LOCATED OVER SD. AFTER THE EARLY TSTORMS...SHOULD SEE GOOD
SUBSIDENCE WITH WEST WINDS BEHIND FRONT AND GRADUAL CLEARING.

.FRIDAY AND FRIDAY NIGHT...HAVE OPTED TO GO WITH WINDY WORDING FOR
THE NERN ZONES. WITH BREEZY IN THE REST OF THE CWA MINUS THE SW.  H5
LOW DIVES SOUTH INTO ERN SD. THE ETA MODEL HAS BEEN SLIGHTLY
STRONGER WITH THE STRENGTH OF THIS COMPARED TO EARLIER RUNS. WITH
SUN TOMORROW...SHOULD MIX DOWN H85 WINDS. WILL NOT MENTION PRECIP IN
THE NERN ZONES AS FORCING APPEARS TO REMAIN NORTHEAST OF THE CWA.
FRIDAY NIGHT...SFC HIGH PRESSURE MOVES INTO CWA AND WINDS RELAX.
DECENT SUBSIDENCE BEHIND THE H5 LOW...SO SHOULD SEE CLEARING. WITH
DRIER AIR IN PLACE...SHOULD SEE LOWEST TEMPS OF PERIOD. USED FCST
DEWPOINTS FOR GUIDANCE ON TEMPS.

.SUNDAY AND SUNDAY NIGHT...FLOW RETURNS TO THE EAST AND SOUTHEAST
BEHIND HIGH PRESSURE. LAPSE RATES STEEPEN ACROSS THE WRN COUNTIES
LATE ON SUNDAY...SO HAVE OPTED FOR LOW POPS THERE. NEXT FRONT TAKES
SHAPE OVER WYOMING AND COLORADO DURING DAY AND PROGRESSES INTO THE
PANHANDLE LATE ON SAT NIGHT. WILL GO WITH LOW POPS OVER WRN HALF OF
CWA FOR FROPA. WENT WITH HIGHEST POPS NEAREST TO THE FCSTED POSITION
OF THE LOW ON SUNDAY AM. QUESTION WILL BE TIMING OF THE FRONT...AS
BULK OF FORCING AND FRONTAL LIFT HOLDS OFF TILL SUNDAY PERIOD.

.EXTENDED...NEWEST MRF MODEL HAS WAVERED CONSIDERABLY FROM THE
PREVIOUS RUN ESPECIALLY IN RESPECT TO THE H5 LOW ON MONDAY. PREVIOUS
RUN WAS A MINIMAL RIPPLE IN THE ZONAL FLOW ACROSS ND...WHILE THE NEW
RUN HAS THE LOW CUTTING OFF AND MOVING ACROSS ERN NEBR. NEW AVN
MODEL HAS COME INTO AGREEMENT WITH LAST NIGHTS MRF MODEL...AND NOW
HAS TWO RUNS OF CONSISTENCY. WITH HIGH AMPLITUDE OF RIDGE INITIALY
ON SATURDAY...H5 REX BLOCK LOOKS FAIRLY REASONABLE INTO MONDAY. WILL
MODIFY MONDAY PERIOD TO INTRODUCE PCPN AND WILL KEEP LATER PERIODS
DRY AS LOW CUTS ACROSS SD. WEST FLOW AROUND LOW SHOULD KEEP CWA
FAIRLY DRY. GUIDANCE NUMBERS ON MONDAY AND TUES SEEM A LITTLE LOW
GIVEN NORTH WEST WINDS...SO WILL GO 2 TO 5 DEGREES ABOVE
GUIDANCE...WITH SMALLEST DEVIATION IN THE NERN CWA. COULD SEE SOME
LIMITED LIGHT PRECIP OVER NERN ZONES INTO MONDAY ACROSS NERN
COUNTIES...SO WILL MENTION SLIGHT CHANCE. H5 RIDGING TAKES PLACE IN
LAST THREE PERILODS OF THE EXTENDED. WITH THE EXCEPTION OF TUES AM
FOR WRAP AROUND POTENTIAL FOR NERN COUNTIES...WILL KEEP CWA DRY AND
KEEP WARMING TREND IN PLACE THROUGH THURSDAY.

.LBF...NONE.

CLB

In the hours before

Special weather statement, May 31, 11:22 AM CDT, 5 hours before
NEZ004>010-022>029-035>038-056>059-069>071-312045-

SEVERE WEATHER OUTLOOK FOR WESTERN AND NORTH CENTRAL NEBRASKA
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1122 AM CDT THU MAY 31 2001

...STORM SPOTTER ACTIVATION IS NOT ANTICIPATED...

THERE IS A SLIGHT CHANCE OF SHOWERS...AND A FEW ISOLATED
THUNDERSTORMS...THIS AFTERNOON AND EVENING OVER PORTIONS OF WESTERN
AND NORTH CENTRAL NEBRASKA. THESE THUNDERSTORMS ARE NOT EXPECTED TO
REACH SEVERE LEVELS.

A WEAK COLD FRONT WILL MOVE SOUTHEAST THROUGH WESTERN AND NORTH
CENTRAL NEBRASKA THIS AFTERNOON INTO EARLY THIS EVENING. SHOWERS AND
A FEW ISOLATED THUNDERSTORMS MAY DEVELOP ALONG THE FRONT. HOWEVER...
ANY THUNDERSTORMS THAT DO FORM ARE NOT EXPECTED TO BECOME SEVERE
SINCE THE ATMOSPHERE WILL REMAIN MODERATELY STABLE.

DDB
Local storm report, May 31, 3:15 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
315 PM CDT THU MAY 31 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0205 PM    12 W BROWNLEE             NE   WIND DAMAGE
05/31/01   CHERRY                         60MPH REPORTED BY SPOTTERS
0205 PM    12 W BROWNLEE             NE   .75 INCH HAIL
05/31/01   CHERRY                         REPORTED BY SPOTTERS
0250 PM    SENECA                    NE   1.00 INCH HAIL
05/31/01   THOMAS                         REPORTED BY SPOTTERS
0254 PM    5 E SENECA                NE   .75 INCH HAIL
05/31/01   THOMAS                         REPORTED BY SPOTTERS
MP
Local storm report, May 31, 4:10 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
410 PM CDT THU MAY 31 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....%

0405 PM    4 N STAPLETON             NE   .88 INCH HAIL
05/31/01   LOGAN                          REPORTED BY STAPLETON FIRE
                                          DEPARTMENT

MP

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 2:04 PM CDTSevere Thunderstorm WarningLBFCherry41 min
May 31, 2:34 PM CDTSevere Thunderstorm WarningLBFThomas56 min
May 31, 3:25 PM CDTSevere Thunderstorm WarningLBFLogan65 min
May 31, 4:19 PM CDTTornado WarningLBFLogan26 min
May 31, 4:27 PM CDTSevere Thunderstorm WarningLBFCherry63 min
May 31, 5:12 PM CDTSevere Thunderstorm WarningLBFLincoln63 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.